Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

June 27, 2015Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2015, 7:38 PM CDT for Beadle County, South Dakota. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2015, 7:38 PM CDT (00:38 UTC)
Expired
Jun 27, 2015, 8:15 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:58 PM CDTTSTM WND GST 604 Ssw Hitchcock, SDNUMEROUS BRANCHES DOWN
Jun 27, 8:03 PM CDTHAIL 1.753 Ese Wolsey, SD
Jun 27, 8:14 PM CDTTSTM WND GST 60Wolsey, SD
Jun 27, 8:14 PM CDTTORNADOWolsey, SDTORNADO ON THE GROUND IN WOLSEY
Jun 27, 8:19 PM CDTTSTM WND GST 701 Nnw Huron, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS53 KFSD 280038
SVRFSD
SDC005-280115-
/O.NEW.KFSD.SV.W.0076.150628T0038Z-150628T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SPOTTSWOOD...OR 12 MILES SOUTH OF REDFIELD...MOVING SOUTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HITCHCOCK AROUND 750 PM CDT.
  HURON AROUND 815 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4463 9814 4447 9797 4429 9844 4463 9863
TIME...MOT...LOC 0038Z 332DEG 30KT 4470 9848 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO
2 follow-up statements
720 
WWUS53 KFSD 280050
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT JUN 27 2015

SDC005-280115-
/O.CON.KFSD.SV.W.0076.000000T0000Z-150628T0115Z/
BEADLE SD-
750 PM CDT SAT JUN 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HITCHCOCK...OR
18 MILES SOUTH OF REDFIELD...MOVING SOUTHEAST AT 35 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HURON AROUND 815 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4463 9814 4447 9797 4429 9844 4463 9863
TIME...MOT...LOC 0050Z 332DEG 30KT 4461 9841 

HAIL...2.00IN
WIND...60MPH
 
$$

HANKO
793 
WWUS53 KFSD 280105
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SAT JUN 27 2015

SDC005-280115-
/O.CON.KFSD.SV.W.0076.000000T0000Z-150628T0115Z/
BEADLE SD-
805 PM CDT SAT JUN 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL BEADLE COUNTY...

AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF WOLSEY...OR 11 MILES NORTHWEST OF HURON...MOVING SOUTHEAST AT 35
MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 759 PM CDT A 60 MPH WIND GUST 
WAS REPORTED 4 MILES SOUTH SOUTHWEST OF HITCHCOCK. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HURON AROUND 815 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4463 9832 4445 9802 4429 9844 4450 9856
TIME...MOT...LOC 0104Z 337DEG 30KT 4450 9835 

HAIL...2.00IN
WIND...60MPH
 
$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 27, 6:38 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SAT JUN 27 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 342 PM CDT SAT JUN 27 2015

IN THE NEAR TERM...A FEW SHOWERS ARE TRYING TO GET GOING...MOST
NOTABLY SOUTHEAST OF YANKTON WITH NO LIGHTNING DETECTED YET. THE
UPDRAFTS ARE STRUGGLING TODAY WHEN COMPARED TO YESTERDAY AFTERNOON
AS SUBTLE UPPER RIDGING MOVES ACROSS OUR FORECAST AREA. THE MAIN
FOCUS FOR TONIGHT IS A FAIRLY VIGOROUS SHORT WAVE DIVING DOWN THE
NORTHWEST FLOW ALOFT. QG FORCING IN THE 700-500MB LAYER BRINGS THE
CRUX OF THE WAVE ALONG AN AXIS FROM NEAR BROOKINGS TO STORM LAKE IA
BETWEEN 06Z AND 12Z. THEREFORE WAS NOT IN A BIG HURRY TO USHER IN
POPS TONIGHT...EVEN FOR OUR FAR NORTHERN ZONES. STILL AGREE WITH THE
PREVIOUS FORECAST IN THAT HIGH POPS ARE WARRANTED...IN THE LIKELY OR
CATEGORICAL CATEGORIES GENERALLY ALONG AND EAST OF THE
AFOREMENTIONED AXIS. WITH LITTLE MOISTURE TO WORK WITH...OUR WESTERN
ZONES WEST OF THE JAMES RIVER VALLEY SHOULD REMAIN DRY...WITH THE
JAMES VALLEY ONLY RECEIVING SLIGHT CHANCE POPS.

SEVERE CHANCES ARE A LITTLE PROBLEMATIC TO ASCERTAIN. BOTH ML CAPES
AND ELEVATED MU CAPES IN THE 925-850MB LAYER ARE RATHER THIN
TONIGHT...WITH BOTH ELEMENTS REMAINING BETWEEN 500 AND 1000 J/KG.
DESPITE A DECENTLY VEERING WIND PROFILE...THE LIGHT LOW LEVEL FLOW
IN THE LOWEST KILOMETER AND THIN CAPES MAY HELP IN KEEPING UPDRAFTS
ONLY MODESTLY ROBUST AND NOT ENOUGH TO SUSTAIN A LARGE HAIL THREAT.
SO THE BIGGER SEVERE THREAT MAY COME FROM ISOLATED WIND GUSTS AS MID
LEVEL WINDS ARE RATHER HEFTY...AND 0-6KM BULK SHEAR WINDS AVERAGING
50 TO 55 KNOTS IN OUR NORTHEAST ZONES. BUT AT THIS TIME...LEFT THE
MENTION OF SEVERE OUT OF THE GRIDS AS IT MAY BE TOO ISOLATED...
ESPECIALLY BY THE TIME THE WAVE HITS OUR FORECAST AREA. OTHERWISE
LOWS TONIGHT SHOULD AVERAGE IN THE LOWER 60S. SUNDAY WILL BE A
RATHER BREEZY DAY BEHIND THE WAVE...WITH STRONG MIXING POTENTIAL
GIVING HIGHS ONCE AGAIN IN THE 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 342 PM CDT SAT JUN 27 2015

NORTHWESTERLY LOW LEVEL FLOW CONTINUES ON SUNDAY NIGHT AND MONDAY.
GOOD MIXING ON MONDAY WILL ALLOW FOR WARM TEMPERATURES WITH HIGHS
MID 80S TO NEAR 90 ACROSS THE AREA. A SHORTWAVE DROPS THROUGH THE
EASTERN PORTIONS OF MINNESOTA AND IOWA ON MONDAY AFTERNOON. A COUPLE
OF MODELS INDICATE THE POSSIBILITY OF ISOLATED TO SCATTERED
CONVECTION IN OUR FAR EAST ON MONDAY AFTERNOON...THOUGH KEPT IT DRY
FOR NOW WITH BETTER DYNAMICS OFF TO THE EAST.

ON TUESDAY MODELS STILL SHOWING A BAROCLINIC ZONE SETTING UP OVER
THE CWA. WILL HAVE AN INCREASE IN CLOUDS...AND THERE WILL BE A WIDE
RANGE OF TEMPERATURES ACROSS THE ARE WITH A NORTHEASTERLY FLOW EAST
OF INTERSTATE 29 AND AN EVOLVING SOUTHERLY FLOW IN OUR SOUTHWEST.
HIGHS LOOK TO RANGE FROM THE UPPER 70S THROUGH SOUTHWESTERN
MINNESOTA TO AROUND 90 THROUGH SOUTH CENTRAL SOUTH DAKOTA. BY
TUESDAY NIGHT A SHORTWAVE SLIDES INTO THE REGION...BRINGING A BETTER
CHANCE OF CONVECTION TO PORTIONS OF THE CWA. MODELS ALL TRENDING TO
BETTER CHANCES IN OUR SOUTHWEST...THOUGH DIFFERING ON HOW FAR
SOUTHWEST THIS BAND SETS UP. THE ECMWF IS MUCH MORE AGGRESSIVE WITH
THE SYSTEM...AND MODEL DIFFERENCES CARRY INTO WEDNESDAY WHEN THE
ECMWF LIFTS THE CONVECTION OVER THE REMAINDER OF THE CWA...WHILE THE
GFS/GEM HAS US RAIN FREE. WEDNESDAY DOES LOOK COOLER HOWEVER IN AN
EASTERLY FLOW...WITH HIGHS 70S TO NEAR 80.

FOR THE END OF NEXT WEEK...ANOTHER SHORTWAVE DROPS INTO THE AREA ON
THURSDAY...BRINGING ANOTHER CHANCE OF PRECIPITATION...THEN DRYING
OUT FOR THE CLOSE OF THE WEEK. TEMPERATURES LOOK TO SIT CLOSE TO
NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 624 PM CDT SAT JUN 27 2015

MAIN CONCERN WILL BE A BROKEN LINE OF THUNDERSTORMS DROPPING
SOUTHEAST THROUGH THE REGION THIS EVENING AND OVERNIGHT. THE BEST
POTENTIAL FOR STORMS WILL BE MAINLY EAST OF A HON TO FSD TO SLB
LINE. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS.
HAVE ADDED TSRA MENTION IN THE HON AND FSD TAF...HOWEVER RIGHT NOW
IT APPEARS THAT STORMS WILL NOT IMPACT SUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Jun 27, 6:53 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 AM CDT SAT JUN 27 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-053>056-060>062-066-067-070-071-281200-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
CLAY SD-UNION-
653 AM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS ALONG HIGHWAY 14
TOWARD SUNSET...THEN TRACK SOUTHEAST THROUGH THE OVERNIGHT HOURS.
ISOLATED STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE OR WIND
GUSTS TO 60 MPH...WITH THE PRIMARY THREAT OF MARGINALLY SEVERE
STORMS BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND
AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF
SEVERE WEATHER DURING THESE TIMES IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

NEZ013-014-SDZ050-052-057>059-063>065-068-069-281200-
DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
653 AM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND
AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF
SEVERE WEATHER DURING THESE TIMES IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:07 PM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn38 min
Jun 27, 8:20 PM CDTTornado Warning Tornado observedFSDBeadle, Jerauld, Sanborn25 min
Jun 27, 8:31 PM CDTSevere Thunderstorm WarningFSDBeadle, Davison, Jerauld, Sanborn44 min
Jun 27, 9:04 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn41 min
Jun 27, 9:39 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.